deutsch
english
francais
italiano
espanol
Photo
KEYCODE BAYER #282

December 19, 2006

Aspirin, Tylenol, Aleve: FDA Plans Warnings for Over-Counter Pain Relievers

Drugstore headache medicines would carry warnings about risks of liver damage and stomach bleeding under rules proposed by U.S. regulators, and packages would clearly identify the main ingredient.
Warnings for products like Johnson & Johnson's Tylenol and Bayer AG's Aleve should point out the risk of overdoses and of drinking when taking the medicines, the Food and Drug Administration said today. Mixing medicines such as pain tablets and cold remedies make it easy to take excessive amounts of the medicines, including aspirin, Aleve and Motrin, doctors say.
``People will take a medication to go to sleep at night, for a cold, for joint pain, or a headache, and they don't realize all of those medications contain the same active ingredient,'' said Paul Watkins, a professor of medicine at the University of North Carolina at Chapel Hill and director of the clinical research center there, in an interview.
The proposal follows recommendations issued more than four years ago by an advisory panel that Watkins served on. Even so, the FDA's plan will be open for comment until mid-2007. Many large companies have added such cautions on their own, the FDA said. ``A proliferation of smaller companies'' making the drugs has caused the issue to become more serious, Watkins said.
J&J based in New Brunswick, New Jersey, makes Motrin in addition to Tylenol. Bayer, of Leverkusen, Germany, makes aspirin along with Aleve. J&J's combined sales of Tylenol and Motrin reached $1.09 billion in 2005, according to figures published last month by analyst Michael Weinstein at J.P. Morgan Securities Inc. in New York.

`Tens of Millions'
Companies including Perrigo Co., of Allegan, Michigan, make store brands of acetaminophen, the ingredient in Tylenol, along with cough and cold medicines. AC Nielsen, which tracks retail sales, said combined store sales of acetaminophen products, naproxen and ibuprofen -- all covered by the proposal -- totaled $1.1 billion in the year that ended Dec. 2. That doesn't include figures from Wal-Mart Stores Inc., the world's biggest retailer.
``These drugs are used by tens of millions of people every week,'' Charles Ganley, director of FDA's office of nonprescription drug products, said in a conference call today with reporters. ``We view it as an important problem that must be addressed.''
The liver warning would accompany acetaminophen, which includes Tylenol and generic copies. The warning on stomach bleeding would accompany packages of aspirin, ibuprofen, naproxen and ketoprofen, a group known as nonsteroidal anti- inflammatory drugs. Both categories reduce fever and muscle aches as well as headaches. Ibuprofen is the ingredient in Motrin, and naproxen is in Aleve.

Packaging, Container
Under the proposal, the outer carton and the container of any medicine containing one of the drugs would prominently identify the ingredient, either as acetaminophen or an NSAID, the acronym for the non-steroidal drugs.
The warning for risk of liver damage would stress the potential for harm when people take more than one product containing acetaminophen or take it with ``moderate'' amounts of alcohol, the agency said today in an e-mailed statement.
The consumer group Public Citizen said the action was long overdue. The agency has received a panel recommendation in 1977 to add a warning to acetaminophen about potential liver damage, the Washington group said.
Warnings for the nonsteroidal anti-inflammatory drugs would highlight the potential for stomach bleeding in people older than 60. Warnings would also apply to people with ulcers and those who take blood thinners. People would be cautioned as well against taking more than one product containing the painkillers, taking the painkillers with moderate amounts of alcohol, or taking them longer than directed.
The agency is looking for ways to prevent some of the cases of severe side effects and overdoses that occur when people are taking prescription drugs with similar ingredients, the agency said.
Overdoses of acetaminophen played a role in an average of about 458 U.S. deaths a year between 1996 and 1998, the FDA said on its Web site. More than 13,000 people a year visited emergency rooms because of accidental overdoses from 1993 to 1999, the agency said.
Recent studies suggesting a rise in cases of acute liver failure from acetaminophen, are ``of great concern,'' FDA's Ganley said. Aspirin is the most common NSAID that can cause gastrointestinal bleeding, he said, adding that doctors who prescribe it for heart patients must weigh the benefits against the risks. A spokeswoman for Bayer AG didn't immediately respond to a request for comment. (Joi Preciphs ; Michelle Fay Cortez )

ANDREW BRIDGES

FDA steps up warnings on popular pain relievers

Federal health officials on Tuesday cautioned the tens of millions of Americans who take popular over-the-counter pain pills about their potentially serious side effects and released planned label changes intended to warn of the sometimes deadly risks.
Aspirin, ibuprofen, acetaminophen and the other related over-the-counter drugs remain safe and effective when used as directed, the Food and Drug Administration (FDA) said.
However, overdoses of acetaminophen can cause serious liver damage, even death, the FDA said. And for aspirin, ibuprofen and other nonsteroidal anti-inflammatory drugs, there is a risk of gastrointestinal bleeding and kidney injury, even when patients take the correct dose.
Experts called the stepped-up warnings long overdue, since federal advisers had called for similar label changes in 2002. An FDA official chalked it up to the time required to write new regulations.
"Unfortunately, that is a very long process. That is one of the disadvantages of the rule-making process," said Dr. Charles Ganley, director of the FDA office that oversees nonprescription products.
The drugs are found in hundreds of medicines sold to treat pain, headache and fever. Health officials worry that the wide availability of those combination products can lead to patients unintentionally overdosing.
Doctors report cases of patients taking two or more medicines - say, one for pain and another for flu symptoms - without knowing they both contain acetaminophen.
The FDA has updated the labels on the drugs multiple times to warn patients of their risks. In 2002, FDA advisers recommended more changes. In 2004, some of the warnings contained in the new proposal were included in pharmacy brochures and public-service ads, a move some critics said at the time didn't go far enough.
The latest proposed changes largely would beef up and highlight those warnings on the labels of the drugs.
They also would require the more prominent disclosure, using fluorescent or bold-face type, of the presence of the drugs among a medication's ingredients.
"It's a step that's overdue and really reflects the consensus that came out of the meeting four years ago, which is helping the consumer know what they are taking," said Dr. Paul Watkins, a professor of medicine at the University of North Carolina, Chapel Hill, and a member of the 2002 advisory panel.
For acetaminophen, the labels also would warn of the risk of severe liver damage if patients take more than the recommended dose or consume three or more alcoholic drinks a day while on the drug. And the labels would warn patients not to take multiple medicines that contain acetaminophen.
In any given week, an estimated 48 million Americans take an acetaminophen product.
"People swallow these things like candy, and they don't pay attention to the number of pills they're taking, even when you question them about it," said Dr. James Boyer, chairman of the board of the American Liver Foundation and a Yale University professor of medicine.
For aspirin, ibuprofen, naproxen and other nonsteroidal anti-inflammatory drugs, or NSAIDs, their labels would have to contain additional warnings of the risk of stomach bleeding.
The labels would note the risk is higher in patients older than 59 or in those who have stomach ulcers, take blood-thinning drugs or steroids, use other drugs that contain an NSAID or remain on the medications for an extended period. An estimated 17 million Americans take an NSAID daily.
"Over-the-counter medicines are real medicines with real risks if misused. As with all medicines, there can be risks associated with not following label directions," said Elizabeth Assey, a spokeswoman for the Consumer Healthcare Products Association, which represents nonprescription-drug manufacturers.
Acetaminophen is sold under the brand name Tylenol and in multiple generic versions. Acetaminophen sends an estimated 56,000 people to the emergency room each year, the FDA said.
About 100 people die each year after unintentionally overdosing on the drug.Ibuprofen is sold under the brand names Advil and Motrin and in generic form. Naproxen is best known as Aleve but is also sold generically.
The NSAIDs are blamed for sending more than 200,000 Americans to the hospital every year and are linked to an estimated 16,000 deaths, the FDA said. The agency said it would address the cardiovascular risks of nonprescription NSAIDs in the future.
While all the affected drugs are available without a prescription, they also are used in multiple combination products sold only with a doctor's prescription.
Experts have proposed "unbundling" acetaminophen from those products, said Dr. William Lee, of the University of Texas Southwestern Medical Center.
They have also suggested limiting acetaminophen package sizes, something done in the United Kingdom, he said. The FDA is looking at both issues, the agency's Ganley said.
The proposal appeared Tuesday on the FDA's Web site ahead of its expected Dec. 26 publication in the Federal Register.
Since it could take a year or more for the proposal to become final, the FDA said it strongly encouraged companies to update their labels in the meantime, as some companies already have done.